Diabetes Forecast

The Healthy Living Magazine

Beating the Lows

What you need to know about hypoglycemia

By Shauna S. Roberts, PHD , , ,

You may already have learned that diabetes means there's too much of the sugar called glucose in your blood. But sometimes blood glucose levels fall too low. This condition is called hypoglycemia, and it can be dangerous.


Hypoglycemia more frequently occurs in people with type 1 diabetes, especially those who try to tightly control their blood glucose. Everyone with type 1 must take insulin, which lowers blood glucose levels. However, insulin cannot adapt to changes in your routine. So your blood glucose can drop too low if you:

  • exercise longer or harder than usual
  • eat too little
  • delay a meal
  • eat too few carbohydrates
  • mistakenly take too much insulin
  • drink alcohol on an empty stomach

Sometimes, you may get hypoglycemia just because your body responded differently to your insulin than usual. And when you are sick or under stress, your blood glucose levels may drop, too.

People with type 2 diabetes can also get hypoglycemia for the reasons listed above. In addition, the following pills used to treat type 2 can cause hypoglycemia:

  • sulfonylureas, which include glyburide, glipizide, and glimepiride as well as the older agents tolbutamide, tolazamide, chlorpropamide, and acetoheximide
  • meglitinide drugs, which include repaglinide and nateglinide.

Combinations of insulin, sulfonylureas or meglitinides with other diabetes pills and injectable drugs also carry a risk of hypoglycemia.


Hypoglycemia symptoms vary by individual. Sometimes symptoms change over time, and people have to learn new warning signs. Typical symptoms include any of the following: nervousness, shakiness, hunger, lightheadedness, sweating, irritability, impatience, chills, sweating, fast heartbeat, anxiety, anger, sadness, clumsiness, blurred vision, sleepiness, stubbornness, nausea, tingly or numb tongue or lips, nightmares, headaches, unusual behavior, and confusion. When blood glucose falls low enough, unconsciousness and seizures may occur.

Sometimes people lose the ability to sense when their blood glucose levels are too low. This is "hypoglycemia unawareness." It occurs more often in people who practice tight control, possibly because they have more episodes of hypoglycemia. An episode of hypoglycemia can actually create temporary hypoglycemia unawareness that persists until lows have been avoided for a number of days. People who have had type 1 for many years (and some with type 2) can have a more per­manent form of unawareness.


If you think you have hypoglycemia, you should check your blood glucose right away. For most people, a reading less than 70 mg/dl is considered hypoglycemia. If you do not have your meter with you, or if you are concerned that you might actually be experiencing a low despite your meter reading, treat yourself for hypoglycemia. It's better to have your blood glucose level temporarily go too high if you've guessed wrong than to have hypoglycemia.

To counter mild to moderate hypoglycemia, use the "15-15" rule: Eat or drink something containing 15 grams of carbohydrate, wait 15 minutes, and test again. Items you can try include:

  • four to five glucose tablets (dosage varies by product)
  • two teaspoons of sugar, honey, or corn syrup
  • one 0.68-ounce tube of decorating gel, such as Cake Mate
  • one serving of glucose gel (e.g. Glutose)
  • six to eight ounces of skim or 1-percent milk
  • four ounces of orange juice
  • five to seven LifeSavers
  • one-half can of sweetened soft drink (not diet or sugar free).

If after the first 15 grams and 15 minutes your blood glucose is still too low, eat another 15 grams of carbohydrate. Continue testing and treating until your blood glucose is normal. You may want to ask your health care provider to give you a target number in advance.

If your hypoglycemia is so severe that you can't help yourself, someone else must step in. If you are still conscious, they must insist that you eat or drink a fast-acting carbohydrate. If you are not conscious, they must not give you food or drink but should call an ambulance or give you a shot of glucagon (not of insulin or any other diabetes drug). Your doctor can prescribe a glucagon emergency kit for you to keep on hand. Glucagon takes effect in 5 to 20 minutes. It may induce vomiting, so the person administering it should keep your head turned to the side to guard against choking.

After you have recovered, have a snack, and notify your health care team. You should also contact them if you are often having mild hypoglycemia.


Hypoglycemia cannot always be prevented. But you can take many steps to head it off.

  • Take time to understand what hypoglycemia is and avoid its six main causes: too much insulin, too little carbohydrate, too little food, excessive exercise, a delayed meal, and alcohol on an empty stomach.
  • Know your own symptoms.
  • Check your blood glucose regularly and when you suspect a low.
  • Always carry fast-acting carbs.
  • If you suspect a low whiledriving, get off the road immediately, test, treat, and don't drive again until your blood glucose is normal. (You should alwaystest before driving, too.)
  • Make sure friends, family members, and coworkers know how to help. Ask your diabetes team whether someone can train them to give you a glucagon shot.
  • Always wear or carry medical identification specifying what type of diabetes you have.
  • Talk to your diabetes team about other ways you can reduce your chances of hypoglycemia.


Get Free Health Tips

Register for free recipes, news you can use, and simple health tips – delivered right to your inbox.

Get to Know

While she’s still spinning music, DJ Spinderella (aka Deidra Roper) is no longer spinning her wheels when it comes to getting the right information to help her family members who have diabetes. Read more >